High Wind, Barber
- When
- January 11, 2:23 PM CST
- Where
- Barber forecast zone
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A strong cold front pushed towards the CWA late in the afternoon tightening the gradient ahead of it with strong downsloping winds from the southwest gusting up to 50-65 mph for southwestern counties in lee of the deepening surface low over eastern Colorado. Points to the north and east gusted up to 40-50 mph but below high wind warning criteria.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front pushed towards the CWA late in the afternoon tightening the gradient ahead of it with strong downsloping winds from the southwest gusting up to 50-65 mph for southwestern counties in lee of the deepening surface low over eastern Colorado. Points to the north and east gusted up to 40-50 mph but below high wind warning criteria. Behind the cold front northwest winds gusted up to 40-50 mph in these areas for another hour or two into the evening hours after sunset before subsiding to 25-35 mph by midnight and less than 15-20 mph by sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 11, 1:47 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 147 PM CST Wed Jan 11 2023 ...Updated Long Term... .SHORT TERM...(This evening through Thursday night) Issued at 1212 PM CST Wed Jan 11 2023 18Z observations are showing a 5480 dm 500 mb low located just southwest of Goodland and a 1004 surface low located north of Lamar, Colorado. Skies have cleared in the vicinity of the low pressure centers with high and mid level clouds continuing to move to the east for areas along and east of highway 283. Post frontal and backside low snow and rain has developed in the front range of the Rockies and this will be the areas of focus for our rain/snow chances tonight. For tonight the general trend in short term observations and model output is that the surface and upper level low should move in a more southeast direction which would take the upper level dynamics more across our forecast area. Despite the better lift this system is moisture starved as it has crossed the mountains with little surface moisture available from the gulf. As a result a post frontal mesoscale band of rain/snow will move from northwest to southeast across the CWA tonight with the potential of 0.5 inch of snow roughly along our I-70 counties where the coldest air and best chance of higher QPF still exists. Elsewhere as you move further south the chances of QPF fall quite a bit to where we may only see a few hundredths for areas south of highway 50. Winds will also sharply increase as the low departs later tonight to where we could see widespread winds sustained to 30 mph and gust potential to over 50 mph for a few hours between midnight and sunrise. Lows should fall back into the 20s. Thursday as the low departs and a high pressure center moves in the winds should diminish during the day and clouds will clear. Overall we should be left with a typical January day as highs get into the 40s. Thursday night with high pressure in the central plains it should be light winds and clear skies with lows in the upper 10s to lower 20s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CST Wed Jan 11 2023 Generally quiet conditions for the long term. We will start with an upper level ridge moving into the central and northern plains for Friday and Saturday and this should allow winds to turn back to the south to southwest and help to warm us into the 50s and 60s. On Sunday deterministic and ensemble models are all showing a fast moving trough moving into the southern plains which will intensify a surface low in southeast Colorado. This will increase the surface winds out of the southwest and help to warm us into the lower 60s. Most models are showing the bulk of the precipitation staying to the east of the CWA as the upper level forcing looks to be stronger as the cold front passes Sunday night. Overall will keep some slight POPs for areas mainly along the I-70 corridor. Early next week we start off with an upper level ridge and then another storm system looks to be on the horizon for next Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1102 AM CST Wed Jan 11 2023 A large storm system will affect our weather this afternoon through this evening. For this afternoon winds will intensify especially for GCK and LBL where wind gusts could reach over 30 to 40 kts and blowing dust could reduce visibility between 21-00Z at LBL. As the storm system progresses east the cloud ceilings will fall to MVFR flight conditions for all terminals after 00Z and light rain or snow is possible mainly for HYS between 00-06Z. Winds will also quickly switch to the northwest after 00Z and remain breezy through 18Z at 15-25 kts with gusts over 30 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 26 45 21 48 / 30 0 0 0 GCK 25 46 19 51 / 20 0 0 0 EHA 27 49 24 58 / 10 0 0 0 LBL 27 48 21 55 / 10 0 0 0 HYS 24 40 19 43 / 60 0 0 0 P28 28 45 22 45 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 7 PM CST this evening for KSZ074-084-085. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 326 AM CST Wed Jan 11 2023 KSZ030-031-043>046-061>066-074>081-084>090-120930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 326 AM CST Wed Jan 11 2023 /226 AM MST Wed Jan 11 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A high wind warning has been issued for portions of far southwestern Kansas. See the latest Urgent weather message for more information. High winds and low RHs will create a significant fire risk across far southwester Kansas late this afternoon into the early evening. Light snow will be possible this evening into the early overnight hours along the I-70 corridor. Accumulations look to be less than an inch but there could be a few pockets where over an inch will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
5 high wind, 2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069727, 1077506, 1077508, 1077511, 1077512, 1077513, 1077514.